Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 71, NWS Tulsa, OK

May 7, 2008Crawford County, Arkansas; Sequoyah County, Oklahoma

NWS Tulsa, OK issued this tornado warning at May 7, 2008, 8:28 PM CDT for Crawford County, Arkansas; Sequoyah County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2008, 8:28 PM CDT (01:28 UTC)
Expired
May 7, 2008, 9:00 PM CDT
In force
32 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Crawford County, AR, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:36 PM CDTTSTM WND DMG2 Ne Figure Five, ARPOWER LINES DOWN ALONG HIGHWAY 348

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 5:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KTSA 080128
TORTSA
ARC033-OKC135-080200-
/O.NEW.KTSA.TO.W.0071.080508T0128Z-080508T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
828 PM CDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS

* UNTIL 900 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF
  SHORT...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FIGURE FIVE...
  CEDARVILLE...NATURAL DAM...RUDY...LEE CREEK...MOUNTAINBURG AND
  CHESTER.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3558 9408 3544 9445 3562 9461 3565 9450
      3565 9448 3567 9447 3576 9432 3575 9407
TIME...MOT...LOC 0128Z 235DEG 39KT 3554 9443

$$
1 follow-up statement
000 
WWUS54 KTSA 080143
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT WED MAY 7 2008

OKC135-080153-
/O.CAN.KTSA.TO.W.0071.000000T0000Z-080508T0200Z/
SEQUOYAH OK-
843 PM CDT WED MAY 7 2008

...THE TORNADO WARNING FOR NORTHEASTERN SEQUOYAH COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3575 9407 3558 9408 3548 9433 3548 9434
      3547 9436 3548 9438 3567 9447 3576 9432
TIME...MOT...LOC 0143Z 230DEG 43KT 3563 9427

$$

ARC033-080200-
/O.CON.KTSA.TO.W.0071.000000T0000Z-080508T0200Z/
CRAWFORD AR-
843 PM CDT WED MAY 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CRAWFORD
COUNTY...

AT 840 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
LOCATED NEAR CEDARVILLE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAINBURG...
CHESTER AND LOCKE.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3575 9407 3558 9408 3548 9433 3548 9434
      3547 9436 3548 9438 3567 9447 3576 9432
TIME...MOT...LOC 0143Z 230DEG 43KT 3563 9427

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 7:50 PM CDT, 38 minutes earlier.

Area forecast discussion, May 7, 7:50 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
750 PM CDT WED MAY 7 2008

.MESOSCALE UPDATE...
VERY PERSISTENT LOW-LEVEL MESOCYCLONES ARE
OCCURRING NOW ALONG THE LINE OF STORMS
MOVING ACROSS EASTERN OKLAHOMA.  GIVEN THE
LOW LIFTING CONDENSATION LEVELS AND INCREASING
LOW-LEVEL SHEARS...IT IS LIKELY THAT QUICK SPIN-UP
TORNADOES WILL OCCUR WITH ONE OR MORE OF THE
MESOCYCLONES.

A VERY PERSISTENT MESOCYCLONE TRACKED ACROSS
THE SOUTHEAST SIDE OF THE TULSA METRO AREA
WITH 0 TO 1 KM SHEAR VALUES OF 25 TO 30 KNOTS.
THAT PORTION OF THE LINE MOVING ACROSS SOUTHEAST
OKLAHOMA INTO WEST-CENTRAL ARKANSAS IS NOW
MOVING INTO SHEAR VALUES OF 35 TO 45 KNOTS WHICH
INCREASES THE CONCERN THAT TORNADOES WILL OCCUR WITH
THIS LINE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ062-OKZ063.

AR...NONE.
&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 7, 5:13 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 PM CDT WED MAY 7 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 PM CDT WED MAY 7 2008

...SEVERE STORMS THIS AFTERNOON AND EVENING...ALONG WITH
   POTENTIAL FOR TORNADOES AND FLASH FLOODING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...SIGNIFICANT.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM MCALESTER TO FORT SMITH.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...ALL OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF HIGHWAY 412.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...AREAS NEAR THE KANSAS BORDER.

DISCUSSION...
SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER SOUTH CENTRAL
OKLAHOMA AND NORTH CENTRAL TEXAS NEAR THE DRY LINE LOCATED NEAR
INTERSTATE 35 IN TEXAS. AS THESE STORMS MOVE EAST THEY WILL
ENCOUNTER INCREASINGLY FAVORABLE WIND SHEAR TO PRODUCE ROTATING
SUPERCELLS AND THE POTENTIAL FOR TORNADOES...ALONG WITH VERY LARGE
HAIL AND DAMAGING WINDS. ANY STORMS THAT MOVE TO THE RIGHT OF THE
MEAN WIND FLOW STAND THE BEST CHANCE OF PRODUCING A TORNADO. THESE
STORMS WILL EXPAND INTO A LINE WITH EMBEDDED SUPERCELLS AS THEY
MOVE EAST INTO FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

ELSEWHERE...THUNDERSTORMS WILL CONTINUE NEAR THE UPPER LOW WHICH
IS EXPECTED TO MOVE FROM SOUTHWEST OKLAHOMA THROUGH EASTERN
OKLAHOMA LATER THIS EVENING. SOME OF THESE STORMS WILL BE IN THE
FORM OF LOW-TOPPED SUPERCELLS NEAR THE CORE OF THE UPPER LOW...AND WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND POSE A SLIM TORNADO THREAT.

IN ADDITION...HEAVY RAIN FROM THIS MORNINGS THUNDERSTORMS...AND
MORE HEAVY RAIN...PRIMARILY NORTH OF THE UPPER LOW TRACK WILL
PRESENT A THREAT OF FLOODING RAIN...PARTICULARLY NORTH OF STATE
HIGHWAY 412.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF THE AREA...
PARTICULARLY SOUTH OF INTERSTATE 40 DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT ASSOCIATED WITH TODAYS LOW PRESSURE SYSTEM
WILL REMAIN IN OUR AREA THE NEXT FEW DAYS KEEPING THUNDERSTORMS
IN THE FORECAST.  THE BEST CHANCE FOR SEVERE WEATHER WILL BE
WITH AN UPPER LEVEL SYSTEM LATE SATURDAY OR SATURDAY NIGHT...IF
SUFFICIENT MOISTURE CAN RETURN AHEAD OF THE SYSTEM. ANOTHER FRONT
WILL MOVE THROUGH THE AREA TUESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 7, 7:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 N BIXBY               35.97N 95.88W
05/07/2008                   TULSA              OK   BROADCAST MEDIA

            TREE DAMAGE NEAR 101ST AND MEMORIAL

&&

SAA
Local storm report, May 7, 7:24 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
724 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     2 SW BROKEN ARROW       36.03N 95.82W
05/07/2008  E60 MPH          TULSA              OK   BROADCAST MEDIA

            WIND GUSTS AND TREE DAMAGE BEING REPORTED NEAR 111TH AND
            GARNETT

&&

SAA
Special weather statement, May 7, 7:25 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
725 PM CDT WED MAY 7 2008

OKZ049-053-080100-
CHOCTAW OK-PUSHMATAHA OK-
725 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW AND SOUTHERN PUSHMATAHA

AT 725 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF FALLON...MOVING NORTHEAST AT 75 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...FORT
TOWSON...SWINK...MESSER...SOBOL...FALLON...SPEER...APPLE...CORINNE...
RATTAN AND OLETA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3414 9558 3442 9504 3425 9503 3423 9505
      3422 9512 3416 9513 3415 9514 3399 9514
      3391 9546
TIME...MOT...LOC 0025Z 243DEG 66KT 3405 9539
Local storm report, May 7, 7:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
754 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     BROKEN ARROW            36.05N 95.79W
05/07/2008                   TULSA              OK   BROADCAST MEDIA

            POWER POLES BROKEN AND TREE DAMAGE NEAR RHEMA BIBLE
            COLLEGE.

&&

SAA
Local storm report, May 7, 8:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
805 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     PANAMA                  35.17N 94.67W
05/07/2008  E60 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

SAA
Local storm report, May 7, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
820 PM CDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     2 W TAHLEQUAH           35.92N 95.01W
05/07/2008  M60 MPH          CHEROKEE           OK   AMATEUR RADIO

&&

SAA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:12 PM CDTAreal Flood AdvisoryTSACrawford, Franklin, Sebastian37 days
May 7, 8:01 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian29 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian60 min
May 7, 8:41 PM CDTSevere Thunderstorm WarningTSABenton, Crawford, Washington52 min
May 7, 9:01 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington44 min
May 7, 7:01 PM CDTTornado WarningTSAMuskogee, Okmulgee, Tulsa, Wagoner59 min
May 7, 7:25 PM CDTSpecial Weather StatementTSAPushmataha35 min
May 7, 7:25 PM CDTTornado WarningTSAMayes, Rogers, Tulsa, Wagoner65 min
May 7, 7:29 PM CDTFlash Flood WarningTSANowata, Rogers, Washington6 hr
May 7, 7:43 PM CDTTornado WarningTSAHaskell, LeFlore, Sequoyah47 min
May 7, 7:51 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Ottawa, Rogers6 hr
May 7, 7:56 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Sequoyah and 1 more64 min
May 7, 8:10 PM CDTTornado WarningTSACraig, Delaware, Mayes, Rogers65 min
May 7, 8:57 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware33 min
May 8, 12:15 AM CDTRiver Flood WarningTSAOsage3 hr
May 8, 12:15 AM CDTRiver Flood WarningTSAOsage, Tulsa32 hr
May 8, 12:15 AM CDTRiver Flood WarningTSAWashington44 hr
May 8, 12:15 AM CDTRiver Flood WarningTSARogers, Tulsa3 days
May 8, 9:01 AM CDTRiver Flood WarningTSATulsa35 hr
May 8, 9:01 AM CDTRiver Flood WarningTSAMuskogee11 hr

Nearby

Tornado Warnings in Arkansas, 2008Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.